Confusion During Hospitalization: Is It Delirium?

Over 25% of seniors admitted to hospital will become ‘confused’:  they are restless, pick at the bedding, don’t know the date or where they are, may try to get out of bed without assistance, sleep erratically if at all, may not recognize people, may see things others don’t.

 


This is “Delirium”, which is confusion with a changing level of awareness and reduced attentiveness, due to the brain’s inability to think clearly.  It develops over a day or two and is most often caused by either an infection (kidney or lung) or a medication.

 


Delirium is not the same as Dementia.   Dementia is a slowly progressive loss of brain tissue. There are several types:  Alzheimer’s, Vascular (strokes), Lewy-Body, Parkinson’s, and others. Many people with dementia will develop Delirium in hospital.


Whereas dementia is incurable and permanent, Delirium is usually a temporary event: if treated quickly, full recovery is possible.  Unfortunately, the older one is and the longer Delirium goes untreated, then the less likely you are to gain full recovery, and about 50% of people develop a “chronic delirium” – similar to a dementia.


Delirium can occur when a person is actively dying (the final week of life) – a “Terminal Delirium”. Because it is so distressful for a family to watch, we use several drugs to try and bring it quickly under control, so that a person may die in peace.


Also, during the final few weeks of life, Delirium must be distinguished from what is called “Nearing Death Awareness”: when the dying describe seeing or hearing people who have previously died, or seeing a “warm light”; experiences which are not frightening, but are actually comforting to them.



How is Delirium Treated:

Identify the cause if possible. Detection and diagnosis of Delirium are important because it increases the length of stay in hospital and the risk of death.  Thus, we look for a likely cause (lab tests, x-rays; reduce the medications to a minimum).  If there is an infection, it can be treated.
One of the most important things is stopping drugs:  especially those with dryness of the mouth side-effects (such as those for bladder control, stomach cramps, muscle spasm), or that are not immediately life supporting (such as cholesterol lowering drugs, vitamins, anti-histamines).


Environmental and supportive measures. Having family present is important.  Stopping everything which might be “irritating”, as soon as possible:  telemetry leads, catheters, IV’s. A quiet room with appropriate day-night lighting cycles.  Help the patient become mobile if possible. If glasses and hearing aids are needed, provide them.


Drug Therapy.
Haldol (haloperidol) is the drug of choice for treating Delirium.  It is usually given subcutaneously (just under the skin) every six hours for the first day, then tapered over the next day or two, if it is still needed.  Occasionally, Haldol actually worsens the Delirium, and if it does, we use alternatives, such as Thorazine (chlorpromazine).  Ativan (lorazepam) tends to make Delirium worse unless the confusion is due to a drug withdrawal (such as someone who has been on Xanax routinely at home and it was stopped on admission).


[Rev. 7.08]